Iowa, 2007

Cold in Iowa, February 14, 2007

February 14, 2007 · NWS OAX · 5 events in 5 counties and zones

Arctic air spilled south across western Iowa after a snowstorm left 2 to 4 inches of snow over the area the previous day. wind chill values fell to 20 below to 30 below zero.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic air spilled south across western Iowa after a snowstorm left 2 to 4 inches of snow over the area the previous day. Lows dropped to 5 below to 15 below over the area and when combined with north winds around 10 mph...wind chill values fell to 20 below to 30 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 13, 10:07 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 13, 10:07 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1007 PM CST TUE FEB 13 2007

.UPDATE...

ADDED 3 MORE SWRN CWA COUNTIES TO WIND CHILL ADVISORY.

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 859 PM CST TUE FEB 13 2007/

UPDATE...

UPDATING ZONES/GRIDS TO SPREAD AREAL COVERAGE OF WIND CHILL
ADVISORY TONIGHT.

DISCUSSION...
INCLUDED A FEW MORE WESTERN COUNTIES IN WIND CHILL ADVISORY WITH
CORE OF COLD AIR CURRENTLY SPREADING SWD ACROSS NRN AND WESTERN
ZONES. ALSO UPDATED GRIDS TO REFLECT CLEAR SKIES REST OF THIS
EVENING BEFORE MID CLOUDS START SPREADING ACROSS THE CWA LATER
TONIGHT.

PREV DISCUSSION... /ISSUED 300 PM CST TUE FEB 13 2007/

DISCUSSION...
TEMPERATURES WILL BE THE MAIN CONCERN THROUGH FRIDAY. 12Z UPPER AIR
CHARTS SHOWED STRONG SYSTEM MOVING INTO THE ERN U.S. WITH 12 HOUR
500 MB HEIGHT FALL CENTER OF 100 METERS OVER KLZK. ANOTHER SYSTEM
WAS MOVING ACROSS THE SWRN U.S. WITH HEIGHT FALLS OF 70 METERS.
JETSTREAM LEVEL WINDS WERE STRONGEST FROM THE EASTERN PACIFIC INTO
NORTHERN MEXICO (150 KTS) AND FROM JUST NORTH OF THE GREAT LAKES
REGION ACROSS MAINE. AT THE SURFACE...A RIDGE OF COLD HIGH PRESSURE
WAS BUILDING SOUTHWARD FROM ALBERTA AND SASKATCHEWAN. TEMPERATURES
THERE...UNDER CENTER OF A 1045 MB HIGH...WERE AS COLD AS -36 F AT
8 AM...BUT HAD MODERATED A BIT THIS AFTERNOON. LOWS TONIGHT WILL
BE HIGHLY DEPENDENT ON TWO THINGS...CLOUDS AND WINDS. THE FRESH
SNOWCOVER IS IN PLACE OVER ALL OF THE FORECAST AREA. MOST AMOUNTS
WERE IN THE 2 TO 5 INCH RANGE...EXCEPT ALONG ABOUT THE THE SOUTHERN
TWO TO THREE TIERS OF COUNTIES. IN THAT AREA...WITHIN ABOUT 40 MILES
OF THE KANSAS BORDER...AMOUNTS WERE FROM 5 TO 7 INCHES.

LATEST SATELLITE IMAGERY LOOP SHOWED THAT CLOUD COVER WAS BREAKING
UP. BELIEVE THAT THE MODELS...ESPECIALLY THE 12Z GFS...WERE
OVERDOING THE CLOUD COVER FOR TONIGHT AND THUS WILL CUT MOS LOWS
ABOUT 5 DEGREES OR SO WITH DECENT RADIATIONAL COOLING EXPECTED.
12Z MOS FOR OMA SHOWED NGM 4/ETA 5/GFS 2 AND THESE ALL APPEARED
TOO WARM. WILL GO WITH A WIND CHILL ADVISORY FOR ABOUT THE NRN
HALF OF THE AREA TONIGHT INTO WEDNESDAY MORNING. WINDS MIGHT BE
SOMEWHAT ON THE MARGINAL SIDE FAR NORTH AND NORTHWEST...SINCE THE
PRESSURE GRADIENT WILL BE WEAKER THERE.

FAIRLY STRONG SHORTWAVE TROUGH DROPS DOWN IN THE NORTHWEST FLOW BY
WEDNESDAY NIGHT. THIS WILL HAVE TO BE WATCHED. FOR NOW...WILL STAY
WITH A DRY FORECAST SINCE MODELS SHOW A DRY LAYER BETWEEN 800 AND
900 MB AND ONLY WEAK MID LEVEL OMEGA VALUES.

A NARROW BAND OF MOISTURE MOVES EASTWARD ACROSS THE AREA THURSDAY
NIGHT WITH ISENTROPIC LIFT AROUND 285K AHEAD OF A CLIPPER TYPE
SYSTEM THAT IS EXPECTED TO DROP SOUTHEAST INTO THE AREA FRIDAY.
STRONG LOW LEVEL WARM AIR ADVECTION SUGGESTS STEADY OR RISING
TEMPERATURES THURSDAY NIGHT...AND SOME POTENTIAL FOR LIGHT PCPN.
FORECAST SOUNDINGS HINT AT A WARM LAYER ALOFT. PATTERN WOULD BE
FAVORABLE FOR LIGHT FREEZING DRIZZLE...BUT WILL NOT MENTION IT AT
THIS TIME.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.
EARLY IN THE PERIOD...THERE IS A CLIPPER MOVING THRU THE REGION IN
NW FLOW. MAINTAINED A CHC FOR LIGHT SNOW IN THE FCST FRIDAY NIGHT.
THE GFS HAS SOME VERY STRONG H85 WINDS BEHIND THE FNT...AROUND
50KTS. THIS WOULD CAUSE PROBLEMS WITH BLOWING SNOW. THE 06Z GFS
LINGERS SOME LIGHT SNOW OR FLURRIES BEHIND THE FNT WHILE THE ECMWF
IS DRIER. THE 06Z GFS HAD SOME CAPE SATURDAY MORNING AND HIGHER
RH. THE 12Z GFS IS ALSO POINTING TO SOME SNOW SHOWER POTENTIAL
SAT. THE GFS HAS OVERDONE LOW LEVEL MOISTURE...THUS WILL NOT
MENTION MEASURABLE SNOW AT THIS TIME FOR SATURDAY IN COORD WITH
SURROUNDING FO/S. THE MODELS DIFFER ON HOW QUICK THE WARM-UP WILL
BE. THE ECMWF WARMS THE H85 TEMPS INTO THE +8 TO +10 DEG RANGE
SUNDAY...WHILE THE GFS STILL HAS THE SFC RIDGE IN PLACE. THIS
COULD EASILY AFFECT HIGHS BY 10 TO 15 DEG DEPENDING ON WHERE THE
RIDGE IS. HPC LIKES A BLEND BETWEEN THE SOLUTIONS AND WILLMAINTAIN
CONTINUITY WITH TEMPS INTO THE 30S SUN. AHEAD OF THE NEXT FRONTAL
PASSAGE...WRMED TEMPS INTO THE 40S MON. THE 12Z GFS IS MORE IN
LINE WITH A STRONGER LOW LEVEL JET AHEAD OF THE NEXT FRONTAL
PASSAGE. WILL NEED TO WATCH FOR LOW LEVEL WIND SHEAR EARLY MONDAY
WITH LIGHTER SE SFC FLOW AND THE LOW LEVEL SW JET. MAY HAVE TO ADD
CHC FOR PRECIP AHEAD OF WITH THE FRONTAL PASSAGE MONDAY NIGHT...
BUT AT THIS TIME...DID NOT SEE ENOUGH TO INCLUDE MENTION. THE MID
LEVELS ARE MOIST TUESDAY WITH THE PASSAGE OF A BROAD MID LEVEL
TROF...HOWEVER...THE LOW LEVELS APPEAR DRY PER THE GFS FORECAST
SOUNDING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 10 AM CST WEDNESDAY FOR NEZ011-012-
     015>018-030>034-042>045-050-051-065-066-078-088-089.

IA...WIND CHILL ADVISORY UNTIL 10 AM CST WEDNESDAY FOR IAZ043-055-056.

&&

CHERMOK
Hazardous weather outlook, Feb 13, 4:30 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CST TUE FEB 13 2007

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-141200-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
430 PM CST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

COLD TEMPERATURES IN COMBINATION WITH NORTH WINDS OF AT LEAST
10 MPH WILL CREATE WINDS CHILLS IN THE 15 BELOW TO 25 BELOW ZERO
RANGE OVERNIGHT. THESE COLD WIND CHILLS SHOULD LAST THROUGH MID
MORNING WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

VERY COLD TEMPERATURES WILL CONTINUE WEDNESDAY NIGHT...WITH WIND
CHILLS DROPPING TO BETWEEN 10 BELOW TO 25 BELOW ZERO.

AN UPPER LEVEL DISTURBANCE AND A LOW PRESSURE CENTER MOVING ACROSS
THE CENTRAL PLAINS FRIDAY INTO FRIDAY NIGHT COULD BRING SOME SNOW
TO THE AREA. STRONG WINDS AND BLOWING SNOW MAY ALSO OCCUR ON THE
BACKSIDE OF THIS SYSTEM FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-141200-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
430 PM CST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

COLD TEMPERATURES IN COMBINATION WITH NORTH WINDS OF AT LEAST
10 MPH WILL CREATE WINDS CHILLS IN THE 10 BELOW TO 20 BELOW ZERO
RANGE OVERNIGHT. THESE COLD WIND CHILLS SHOULD LAST THROUGH MID
MORNING WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

VERY COLD TEMPERATURES WILL CONTINUE WEDNESDAY NIGHT...WITH WIND
CHILLS DROPPING TO BETWEEN 10 BELOW TO 25 BELOW ZERO.

AN UPPER LEVEL DISTURBANCE AND A LOW PRESSURE CENTER MOVING ACROSS
THE CENTRAL PLAINS FRIDAY INTO FRIDAY NIGHT COULD BRING SOME SNOW
TO THE AREA. STRONG WINDS AND BLOWING SNOW MAY ALSO OCCUR ON THE
BACKSIDE OF THIS SYSTEM FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monona

When
February 14, 12:00 AM CST to 10:00 AM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Arctic air spread south across fresh snow that covered western Iowa this morning. The cold air was ushered in on north winds of 10 to 15 mph. When combined with actual low temperatures that fell to 10 below to 15 below zero, wind chill values of 20 below to 30 below zero were observed. These bitter cold conditions lasted from around midnight until 1000 am.

Cold/Wind Chill, Harrison

When
February 14, 2:00 AM CST to 9:00 AM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Arctic air spread south across fresh snow that covered western Iowa this morning. The cold air was ushered in on north winds of 10 to 15 mph. When combined with actual low temperatures that fell to 10 below to 15 below zero, wind chill values of 20 below to 30 below zero were observed. These bitter cold conditions lasted from around 200 am until 900 am.

Cold/Wind Chill, Pottawattamie

When
February 14, 2:00 AM CST to 11:00 AM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Arctic air spread south across fresh snow that covered western Iowa this morning. The cold air was ushered in on north winds of 10 to 15 mph. When combined with actual low temperatures that fell to 5 below to 10 below zero, wind chill values of 20 below to 25 below zero were observed. These bitter cold conditions lasted from around 200 am until 1100 am.

Cold/Wind Chill, Mills

When
February 14, 4:00 AM CST to 10:00 AM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Arctic air spread south across fresh snow that covered western Iowa this morning. The cold air was ushered in on north winds of 10 to 15 mph. When combined with actual low temperatures that fell to 5 below to 10 below zero, wind chill values of 20 below to 25 below zero were observed. These bitter cold conditions lasted from around 400 am until 1000 am.

Cold/Wind Chill, Shelby

When
February 14, 5:00 AM CST to 8:00 AM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Arctic air spread south across fresh snow that covered western Iowa this morning. The cold air was ushered in on north winds of 10 to 15 mph. When combined with actual low temperatures that fell to around 10 below zero, wind chill values of 20 below to 25 below zero were observed. These bitter cold conditions lasted from around 500 am until 800 am.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7962, 7963, 7965, 7966, 7964.